Pennsylvania, 2025

Flood in Pennsylvania, May 22, 2025

May 22, 2025 · NWS CTP · 1 event in 1 county or zone

5 inches of rain across central Pennsylvania. Clearfield County saw the most rain with this system, with Coal Run near DuBois briefly leaving it's banks and temporarily closing one road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A multi-day rain event caused by a slow-moving upper-level low resulted in 1-2.5 inches of rain across central Pennsylvania. Clearfield County saw the most rain with this system, with Coal Run near DuBois briefly leaving it's banks and temporarily closing one road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 22, 6:18 AM EST, 3 hours 36 minutes earlier.

Area forecast discussion, May 22, 6:18 AM EST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service State College PA
718 AM EDT Thu May 22 2025

.SYNOPSIS...
* An unseasonably cool and wet stretch of weather will continue
  with frequent showers through the end of the week
* Daytime temperatures will be 10 to 20 degrees below the
  historical average through Saturday with no signs of a
  summertime warmup on the horizon
* Slight warming with lowest chance of rain Sunday & Monday
* Cool/wet pattern returns next week

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Stream of rain/showers pointing toward State College is right on
track with forecast. Hourly rates of 0.10 to 0.20" are not
concerning w.r.t. flooding.

Prev...
Expect the SHRA will continue to be numerous throughout the
day as the upper low/trough nears. Temps remain cool and things
are pretty stable. Maxes will be a little (3-4F) milder than
Wed, though. Lowered LIs and CAPE try to emerge in the aftn.
Will make a small chc of TS, mainly in the S. But any breaks in
the clouds will help the clouds get taller. It's a question of
how wide the breaks will get and how long they will be around.
The wider they can get, the higher the chc for TS. Hydro
concerns are pretty much nil as the heaviest of the rain has
passed without fanfare. It's all just drought-defeating rain at
this point.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Pinwheeling double-barrell sfc lows beneath a large scale
cyclonic upper flow/trough will maintain the cool and wet
pattern into the weekend. Most of the SHRA will occur over the
nrn mtns, with lower chcs to the SE.

Despite the persistent upper trough, slight drying (lowering
PWATs and sfc Td) and the gradual shift eastward of the system
should diminish the coverage/frequency of the SHRA. That being
said, cool temps aloft will still support scattered showers and
cloudy conditions. We may see some improvement in southeast PA
by Saturday afternoon with a few breaks in the clouds thanks to
downsloping northwest flow, but cool temps and mostly cloudy
skies are a good bet for the majority of the area for the
majority of the short term period.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
If you squint really hard at the upper air charts for Sunday,
you might be able to convince yourself that upper level flow is
becoming slightly less trough-y, but that's probably just
wishful thinking. We are growing less optimistic to see any
marked improvement before Monday. The recent blocking pattern
has proven to be rather persistent and in no hurry to unravel.
The cyclonic flow and cool temps aloft should translate into a
good deal of cloud cover with POPs peaking during the afternoon
hours coincident with diurnal heating.

Precip probs should bottom on Monday before ramping higher into
Tuesday-Wednesday. Models are coming into better agreement in
tracking the southern stream wave farther to the north. There
are even signs that the briefly split-stream flow will try to
close off into another upper low in the Great Lakes/Ohio Valley
region by the middle of next week. So it appears the cool and
wet pattern will continue into the end of the month with no
signs of summer weather on the horizon (meteorological summer
begins on June 1).

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
A fairly organized batch of showers are currently (as of
11Z/7AM EDT) being observed across central Pennsylvania with
ceilings dropping towards IFR thresholds at most airfields.
While some airfields (notably UNV) are remaining MVFR ceilings
remain extremely borderline and generally expect IFR to prevail
over the next couple of hours. LIFR conditions at JST are
expected to linger (based on GLAMP/HREF guidance) over the next
couple of hours before prevailing IFR after 16Z Thu.

Some improvement towards MVFR is progged by the bulk of model
guidance between 19Z Thu and 00Z Fri at all airfields except
JST/BFD/AOO, thus have started to allow conditions to improve
slightly given recent model trends. Timing of low-level ceilings
lifting remains questionable and model guidance is not as keen
as previous cycles; however, have noted some low-level dry
conditions in model soundings that suggest some scattering out
of IFR cloud decks, allowing for some window of MVFR ceilings
with low-to-moderate (30-40%) confidence. Have opted to keep
these MVFR ceilings in this TAF package due to previous model
trends; however it is not out of the question that high-end IFR
ceilings hang around at IPT/UNV.

Some potential exists for thunderstorms across the southeastern
periphery of the forecast area between 16-22Z Thu; however, low
confidence (~20%) on any impacts at MDT/LNS so have opted for
no mention in this TAF package. Dry conditions are increasingly
likely based on a consensus of GLAMP/HREF guidance across
MDT/LNS towards the end of the TAF period, generally after 05Z
Fri, with moderate (~50-60%) confidence. Recent guidance does
indicate some signals for UNV/IPT to prevail with short-lived
dry conditions towards the end of the 12Z TAF package and have
started outlining this trend in the most recent forecast. For
airfields further north/west, low-level moisture remains in
place on recent RAP model soundings, thus moderate (50-60%)
confidence on showers remaining at BFD/JST/AOO through 12Z Fri.

Outlook...

Fri...Ocnl SHRA.

Sat-Mon...Still a chance of a shower.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Steinbugl/Banghoff
NEAR TERM...Dangelo
SHORT TERM...Dangelo/Steinbugl
LONG TERM...Steinbugl/Banghoff
AVIATION...NPB
Hazardous weather outlook, May 22, 4:54 AM EST, 5 hours before
Hazardous Weather Outlook
National Weather Service State College PA
554 AM EDT Thu May 22 2025

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-231000-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
554 AM EDT Thu May 22 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clearfield

When
May 22, 9:54 AM EST to 10:54 AM EST
Where
Clearfield County, 0.71 mi NNW of Narrows Creek to 0.73 mi NNW of Narrows Creek
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.140, -78.683

Flowing Well Road near DuBois was temporarily closed between Route 255 and Sher De Lin Road due to overflow from Coal Run during a multi-day rain event.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246365.